Article Text

PDF
CASE REPORT
Serum alkalinisation is the cornerstone of treatment for amitriptyline poisoning
  1. Benjamin Ramasubbu1,
  2. David James2,
  3. Andrew Scurr1,
  4. Euan A Sandilands3
  1. 1Intensive Care Unit, Ealing Hospital, London, UK
  2. 2Regional Drug and Therapeutics Centre, NPIS Newcastle, Newcastle upon Tyne, UK
  3. 3National Poisons Information Service Edinburgh, NHS Lothian, Edinburgh, UK
  1. Correspondence to Dr Euan A Sandilands, euan.sandilands{at}nhslothian.scot.nhs.uk

Summary

A 28-year-old woman was admitted in a comatose state following ingestion of 5 g of amitriptyline. On arrival, there was intermittent seizure activity and a broad complex tachycardia on the ECG. Immediate resuscitation included 8 mg lorazepam, 2 L crystalloid fluid, 100 mL 8.4% sodium bicarbonate, 2 g of magnesium sulphate and lipid emulsion infusion. Despite this, the broad complex tachycardia persisted with haemodynamic instability. The case was discussed with the National Poisons Information Service, which advised further 8.4% sodium bicarbonate to achieve serum alkalinisation. Following this, the QRS duration reduced and haemodynamic stability was achieved. Serum alkalinisation continued in the intensive treatment unit before the patient was successfully extubated on day 5 and discharged on day 7 with no neurological sequelae. To our knowledge, this case is the largest recorded overdose of amitriptyline to have survived to discharge. The importance of serum alkalinisation in the management of tricyclic antidepressant poisoning is highlighted.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.